New York, 2011

Hail in New York, June 22, 2011

June 22, 2011 · NWS BUF · 1 event in 1 county or zone

Evening convection developed near the Lake Ontario lake breeze. 25 inches near Gorham.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Evening convection developed near the Lake Ontario lake breeze. One thunderstorm in particular produced hail up to 1.25 inches near Gorham.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 22, 6:11 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 22, 6:11 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
711 PM EDT WED JUN 22 2011

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE THROUGH THE END OF THE WEEK WITH A
SLOW MOVING COLD FRONT AND AREA OF LOW PRESSURE BRINGING SEVERAL
ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY NIGHT. CONDITIONS
WILL IMPROVE SOME ON SATURDAY WITH JUST A FEW PASSING SHOWERS
ALTHOUGH IT WILL BE UNSEASONABLY COOL. DRY WEATHER WILL RETURN ON
SUNDAY WITH MIDSUMMER WARMTH ARRIVING AGAIN NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
7 PM UPDATE...AS WAS THE CASE AT THIS TIME YESTERDAY...OUR REGION
IS GENERALLY QUIET EARLY THIS EVENING WITH PARTLY CLOUDY SKIES
AND MUGGY CONDITIONS. UNLIKE YESTERDAY HOWEVER...WE DO NOT HAVE A
ROBUST NE FLOW AND ASSOCIATED BOUNDARY WORKING ACROSS THE
AREA...WHICH LED TO RATHER DRAMATIC DEVELOPMENT ALONG IT TOWARD
THE MIDNIGHT HOUR. BUT...WE DO HAVE A COUPLE OF FEATURES TO
WATCH. FIRST IS ONGOING LIMITED ACTIVITY WHICH FIRED ALONG A LAKE
ERIE BOUNDARY AN HOUR OR SO BACK. WIDELY SCATD SHOWERS DEVELOPED
ACROSS SRN ERIE COUNTY AND HAVE MOVED EAST TO WYOMING AND
LIVINGSTON COS AT PRESS TIME. THIS ACTIVITY HAS BECOME A BIT MORE
POTENT OVER LIVINGSTON CO...NO LIGHTNING YET...BUT EXPECT A BIT
NEXT HOUR OR TWO ACROSS LIVINGSTON AND ONTARIO COS. ADJUSTED POPS
GRIDS TO REFLECT THIS. THIS ACTIVITY SHOULD STAY SOUTH OF THE
THRUWAY.

AREAS TO THE WEST HAVE NOW CLEARED OUT AND SATELLITE SHOTS
INDICATE FAIR WX AND NO MORE "HOME GROWN" CONVECTION THIS EVENING.

FURTHER EAST...SYNOPTIC RAINS ASSOCIATED WITH THE WARM FRONT HAVE
JUST ABOUT CLEARED LEWIS COUNTY.

OUR ATTENTION THEN TURNS TO ONGOING CONVECTION OVER LK HURON AND
DOWN TO TOLEDO AREA AHEAD OF A COLD FRONT. THIS ACTIVITY WAS
WORKING EASTWARD...AND QUESTION IS TO HOW LONG IT HOLDS TOGETHER
BEFORE DISSIPATING. HRRR IS MOST AGGRESSIVE WITH THIS
FEATURE...SWEEPING IT ACROSS WESTERN NY IN 05-07Z TIME
FRAME...ANOTHER MIDNIGHT THUNDERSTORM...BUT RADAR TRENDS SEEM TO
INDICATE THAT BEST PUSH IS MORE NNE WITH ONLY LIMITED DEVELOPMENT
FARTHER SOUTH INTO NW OHIO. WILL KEEP AN EYE ON THIS...BUT WILL
CONTINUE WITH CHC POP GRIDS STARTING AT ABOUT 04-05Z FAR WEST AND
TAKING THEM EAST FROM THERE.

UPDATED ALL GRIDS TO REFLECT THIS THINKING...BUT WILL REVISIT ALL
AGAIN BY 10 PM. PREV DISC FOLLOWS...

ON THURSDAY THE PERSISTENT CLOSED LOW WILL CONTINUE TO MOVE VERY
SLOWLY EAST ACROSS THE CENTRAL GREAT LAKES...WITH HEIGHT FALLS
SLOWLY SPREADING ACROSS THE LOWER LAKES DURING THE AFTERNOON. A
TRAILING COLD FRONT AND IN ALL LIKELIHOOD A PRE-FRONTAL TROUGH
WILL ALSO PUSH EAST INTO THE LOWER LAKES BY LATE IN THE
DAY...ALTHOUGH ONGOING CONVECTION MAY TEND TO BREAK THE SYNOPTIC
FRONT INTO SEGMENTS FROM COLD POOL PROCESSES. THE TIMING OF
CONVECTION AND RAIN CHANCES IS NEARLY IMPOSSIBLE GIVEN THE IMPACT
OF OVERNIGHT CONVECTION ON SUBSEQUENT DEVELOPMENT TOMORROW. FOR
NOW WILL JUST GO WITH A GENERIC POP INCREASE FROM CHANCE TO
CATEGORICAL THROUGH THE DAY AS DAYTIME HEATING INCREASES.

SEVERE WEATHER POTENTIAL IS MARGINAL...WITH MORE FAVORABLE DEEP
LAYER SHEAR SHIFTING INTO EASTERN NY AND PA BY AFTERNOON.
INSTABILITY MAY ALSO END UP QUITE MARGINAL WITH AT LEAST SOME CLOUD
COVER AND SHOWERS AROUND DURING THE MORNING AND EARLY AFTERNOON.
MODEL GUIDANCE ALSO PUSHES LOWER DEWPOINTS INTO WESTERN NY BY EARLY
AFTERNOON...WHICH WOULD ALSO LIMIT DESTABILIZATION. THE STRONGEST
STORMS MAY PRODUCE HAIL AND WINDS BUT DONT EXPECT ANYTHING
WIDESPREAD UNLESS THE KINEMATIC AND THERMODYNAMIC ENVIRONMENT
VERIFIES MORE FAVORABLE THAN CURRENTLY FORECAST.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A LARGE UPPER LEVEL LOW OVER THE GREAT LAKES WILL DOMINATE OUR
WEATHER THROUGHOUT THE PERIOD AS A SERIES OF SHORTWAVES ROTATE
AROUND THE LOW.

THE END RESULT WILL BE SCATTERED SHOWERS/THUNDERSTORMS THURSDAY
NIGHT... LIKELY POPS ACROSS THE NORTH COUNTRY.

THE CLOSED LOW OVER THE UPPER GREAT LAKES FRIDAY WILL OPEN UP AND
LIFT ACROSS NORTHEASTERN ONTARIO WHILE YET ANOTHER COLD FRONTAL
BOUNDARY WILL CROSS OUR FORECAST AREA. THIS WILL LIKELY LEAD TO MORE
SHOWERS AND THUNDERSTORMS WITHIN THE MOIST CYCLONIC FLOW...ALTHOUGH
THE BULK OF THE DAY SHOULD BE RAIN FREE.

THE CONVECTION WILL WIND DOWN FRIDAY NIGHT AS NOTABLY COOLER AIR
WILL FINALLY PUSH ACROSS THE LOWER GREAT LAKES. WILL COVER THE
OPPORTUNITY FOR MORE SHOWERS WITH CHC POPS...WITH NO CHANGE FROM
CONTINUITY.

ON SATURDAY...THE BASE OF THE OPENED H5 TROUGH WILL CROSS LAKE
ONTARIO AND THE FORECAST AREA. THE CORE OF THE COOLEST AIR WILL MOVE
OVER THE REGION AT THIS TIME...SO ALONG WITH SOME LEFTOVER NUISANCE
SHOWERS...DAYTIME TEMPS WILL RANGE FROM THE UPPER 60S ACROSS THE
SOUTHERN TIER TO THE LOW 70S NIAGARA FRONTIER/FINGER LAKES
REGION.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE OVERALL LARGE SCALE PATTERN THROUGH THE PERIOD WILL FEATURE A
RELATIVELY FLAT UPPER LEVEL RIDGE OVER THE GREAT LAKES WITH A WEAK
HIGH AT THE SURFACE.  WE SHOULD BE DRY FOR THE MOST PART AS WELL.

WHILE WE WILL EXPERIENCE A NOTICEABLE TREND TOWARDS WARMER
WEATHER...DO NOT EXPECT ANY BIG TIME SUMMER HEAT AS THE MORE ZONAL
FLOW WILL SUPPRESS THE HOT TEMPERATURES TO SOMEWHAT LOWER LATITUDES
ACROSS THE EAST.

MODELS SHOW ANOTHER LOW PRESSURE AREA APPROACHING THE LOWER GREAT
LAKES WEDNESDAY.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS WILL CONTINUE THIS EVENING....WITH KART IMPROVING
TO VFR BY LATER THIS EVENING.

AN AREA OF CONVECTION EXTENDING FROM LK HURON TO NORTHWEST OHIO
WILL CONTINUE TO WORK ACROSS SOUTHERN ONTARIO WILL APPROACH WESTERN
NY BY MIDNIGHT...WITH SHOWERS AND EMBEDDED THUNDERSTORMS POSSIBLE
IN THE 04Z-06Z TIME FRAME IN WESTERN NY AND A FEW HOURS LATER
EAST OF LAKE ONTARIO. THE TIMING AND AREAL COVERAGE OF THIS IS
STILL QUITE UNCERTAIN...SO FOR NOW HAVE JUST USED VCSH AND CB
QUALIFIERS. BEYOND THAT...TIMING OF ANY SUBSEQUENT SHOWERS AND
CONVECTION GROWS EVEN MORE UNCERTAIN. IT APPEARS THERE MAY BE
SCATTERED CONVECTION IN THE MORNING...FOLLOWED BY A BREAK THROUGH
MUCH OF THE DAY AND THEN ADDITIONAL STORMS DEVELOPING DURING THE
LATE AFTERNOON AND EVENING ON THURSDAY. ANY STORMS TONIGHT AND
THURSDAY WILL CONTAIN LOCAL IFR CONDITIONS...AND MAY ALSO PRODUCE
SOME GUSTY WINDS AND HAIL.

OUTLOOK...
THURSDAY NIGHT AND FRIDAY...VFR/MVFR WITH A FEW ROUNDS OF SHOWERS
AND THUNDERSTORMS.
SATURDAY...VFR/MVFR WITH A CHANCE OF SHOWERS.
SUNDAY AND MONDAY...VFR.

&&

.MARINE...
EAST WIND VEERING TO SOUTH THROUGH THE DAY AS A WARM FRONT PUSHES
ACROSS LAKE ERIE TODAY...AND LAKE ONTARIO THIS EVENING. WINDS BECOME
SOUTHERLY ACROSS LAKE ERIE TODAY AND LAKE ONTARIO THIS EVENING.
WAVES WILL REMAIN BELOW 2 FEET THROUGH TONIGHT. WINDS AND WAVES ARE
EXPECTED TO REMAIN BELOW SMALL CRAFT CRITERIA THROUGH AT LEAST
THURSDAY...ALTHOUGH ANY THUNDERSTORMS MAY PRODUCE LOCALLY GUSTY
WINDS AND HIGHER WAVES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK/SFM
SHORT TERM...LEVAN
LONG TERM...LEVAN
AVIATION...SFM
MARINE...HITCHCOCK
Hazardous weather outlook, Jun 22, 4:09 AM EST, 15 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
509 AM EDT WED JUN 22 2011

NYZ001>008-010>014-019>021-085-230915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
509 AM EDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL PRODUCE AREAS OF HEAVY RAIN. THIS
WILL MAINLY BE THE CASE FROM THE FINGER LAKES WEST TO LAKE ERIE.
BASIN WIDE AVERAGE RAINFALL WILL BE IN THE VICINITY OF A QUARTER
TO ONE HALF INCH...BUT A MOISTURE RICH AIRMASS WILL SUPPORT
LOCALIZED RAINFALL AMOUNTS IN EXCESS OF AN INCH AND A HALF.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS THURSDAY AND THURSDAY EVENING WILL HAVE THE
POTENTIAL TO BECOME STRONG TO SEVERE...WITH THE GREATEST SEVERE
WEATHER THREAT BEING IN THE FORM OF DAMAGING WIND GUSTS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-230915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
509 AM EDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS THURSDAY AND THURSDAY EVENING MAY CONTAIN STRONG
GUSTY WINDS AND HAIL ALONG WITH LOCALLY HIGHER WAVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

In the hours before

Local storm report, Jun 22, 3:46 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
446 PM EDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     8 WNW SPRINGVILLE       42.55N  78.82W
06/21/2011                   ERIE               NY   BROADCAST MEDIA

            TREES AND POWER LINES DOWN WITH DAMAGE TO OUTBUILDINGS.
            WIVB WEATHER BLOG.

&&

EVENT NUMBER BUF1100146

WCH

The radar

The Binghamton radar (KBGM), 117 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ontario

When
June 22, 7:40 PM EST
Where
Ontario County, 1.67 mi WNW of Stanley
Measured
1.25 in hail
Property damage
$8,000
Reported by
Public
Coordinates
42.830, -77.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327098.